SESSION TITLE: Critical Care Case Report Posters III
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Pentamidine is used for treating Pneumocystis jiroveci pneumonia (PCP) in patients with intolerance or no response to Trimethoprim-Sulphamethoxazole. QT prolongation and Polymorphic Ventricular Tachycardia (VT) have been observed temporally following IV administration (1). Delayed occurrence of VT after discontinuation of Pentamidine is rare. We present such a rare case.
CASE PRESENTATION: 53 years old African-American female with HIV noncompliant to antiretrovirals was admitted to ICU with acute respiratory failure from PCP. Pentamidine IV was started due to intolerance to Trimethoprim-Sulphamethoxazole. Baseline QTc,echocardiogram,electrolytes, renal, hepatic functions were normal. Patient improved and was successfully extubated. On day fifteen of Pentamidine therapy, patient suffered a cardiac arrest from VT and was revived within two minutes after 200 Joule(J )cardioversion. QTc had prolonged to 549 msec(ms). Blood sugar, electrolytes including magnesium, potassium were normal. Pentamidine was immediately discontinued. Acute coronary syndrome was ruled out. Review of medications revealed no other QTc prolonging agents. QTc increased to 810ms two days after discontinuation of Pentamidine. Isoproterenol drip was started as per cardiology, QTc decreased to 530ms. Eight days after discontinuation of Pentamidine, patient again developed VT and revived after 200J cardioversion. QTc was noted to be 616 ms. Electrolytes and renal functions were normal. Patient was constantly monitored during her further stay and QTc normalized. No further ventricular arrhythmias occurred and patient was discharged after full recovery.
DISCUSSION: The mechanism with which Pentamidine induces VT is not well known. However its proarrythmogenic properties may be due to similarity of its structure to Procainamide. Prolonged effect on QTc many days after its discontinuation could be due to tissue binding(2).
CONCLUSIONS: Serum magnesium, potassium,creatinine, QTc should be monitored closely(2). Our patient developed VT seven days after discontinuation of Pentamidine. Patients treated recently with Pentamidine should be closely monitored for prolonged period to prevent this deadly complication. Required duration of monitoring is arbitrary.
Reference #1: Recurrent Ventricular Tachycardia Due to Pentamidine-Induced Cardiotoxicity Mark R. Bibler M.D; Te-Chuan Chou M.D; Robert J Toltzis M.D; Patricia A Wade MD
Reference #2: Prolonged recurrence of pentamidine-induced torsades de pointes Cortese LM, Gasser RA Jr, Bjornson DC, Dacey MJ, Oster CN
DISCLOSURE: The following authors have nothing to disclose: Vikram Oke, Rakesh Vadde, Saurav Pokharel, Bikash Bhattarai, Prajakta Mungikar, Joseph Quist, Danilo Enriquez, Francis Schmidt
No Product/Research Disclosure Information